Jen asked in Science & MathematicsMedicine · 1 decade ago

256 mg of ferrous and Lisinopril????????

What dose of Iron do I need to take and how before taking Lisinpril to prevent the cough?

2 Answers

Relevance
  • 1 decade ago
    Favorite Answer

    The people in the medical study took a 256 mg tablet every morning while on the drug. Hope this helps.

    You should talk to your doctor about the cough if it is bothering you that much. Hopefully the iron supplement helps, and you don't have to worry about it. Just don't take too much iron. And if it still doesn't help, you can talk to your doctor about angiotensin receptor blockers (ARBs), which do the same job, but you typially don't get the cough from them. The only tradeoff is that there seems to be other side effects you're likely to get. So again, hopefully this works, just make sure you stay in touch with your doctor about your treatment, and make sure to tell him you're taking the supplement the next time you see him.

  • 1 decade ago

    Lisinopril is an "ACE inhibitor", or inhibitors of angiotensin converting enzyme. These are a group of pharmaceuticals that are used primarily in treatment of hypertension and, sometimes, congestive heart failure. Angiotensin converting enzyme converts angiotensin I to angiotensin II primarily in the lungs. A persistent dry cough is a relatively common adverse effect believed to be associated with the increases in bradykinin levels produced by ACE inhibitors. In many of these patients, the cough will disappear after about two weeks. In many, the cough becomes refractory (won't stop) is a common cause for stopping ACE-inhibitor therapy. As a side note, I seem to remember the FDA almost pulling Lisinopril from the market due to about 20 deaths in Panama of people taking this medication. As it turned out, the patients had been taking cough capsules (for the refractory cough) and the capsules contained ethylene glycol (antifreeze). I know of no absolute reason to take iron supplements with the Lisinopril. It is an experimental trial with 256 mg of iron. However, if you wish to, it's OK, but know that therapeutic doses (about 25 mg NOT 256 mg for an adult) of iron supplements, may cause gastrointestinal side effects such as nausea, vomiting, constipation, diarrhea, dark colored stools, and/or abdominal distress. There is also some evidence that too much iron may contribute to the oxidation of LDL ("bad") cholesterol, changing it to a form that is more damaging to coronary arteries.

    There are many, many medications to treat hypertension other than Lisinopril. It would probably be easier, and safer, to talk with your physician and just change medications if the cough doesn't resolve.

Still have questions? Get your answers by asking now.